Hail, Estill
- When
- May 10, 5:30 PM EST
- Where
- Estill County, 3 mi N of Ravenna
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.733, -83.950
1 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at May 9, 8:59 PM EST, 20 hours 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 959 PM EDT SUN MAY 9 2004 .DISCUSSION... INTERESTING SHIFT. A FEW LARGE THUNDERSTORMS DEVELOPED IN THE LATE AFTERNOON OVER THE CUMBERLAND PLATEAU REGION OF TENNESSEE...SCOTT COUNTY AREA IN PARTICULAR. IT APPEARS THAT AN OUTFLOW BOUNDARY FROM THIS STORM PUSHED UP INTO THE MCCREARY...WHITELY...KNOX..AND BELL COUNTY AREAS...SETTING OFF SOME EARLY EVENING THUNDERSTORMS FOR THOSE AREAS. THESE STORMS WERE ISOLATED IN NATURE AND ARE NOW DYING OUT...ALONG WITH SUNSET. CHOSE TO HANDLE WITH SHORT TERM FORECASTS. FCST IS ON TRACK. TEMPS LOOK GOOD WITH TOMORROW MORNING MINS A FEW DEGREES WARMER THAN THIS MORNINGS. AFTER WATCHING THE PATTERN OVER THE LAST SEVERAL EVENINGS...DEFINITELY FEEL OUR AREA SHOULD SEE SCATTERED CONVECTION TOMORROW AFTERNOON. FCST SOUNDINGS INDICATE GOOD INSTABILITY...WITH EITHER NO CAP...OR A MUCH WEAKER ONE IN PLACE OVER THE AREA. CURRENT FCST ALSO HAS THIS WELL IN HAND WITH 30 POPS. NO CHANGES TO CURRENT FCST PLANNED...EXCEPT TO ADJUST EVENING WORDING. SO TONIGHT WILL SEND LATE UPDATE...CLOSER TO MIDNIGHT. && .PREVIOUS DISCUSSION... 455 PM EDT SUN MAY 9 2004 19Z SFC ANALYSIS SHOWS HIGH PRESSURE OVER THE SOUTHEAST ATLANTIC COAST WITH A STATIONARY FRONT LOCATED ALONG THE SHORE OF LAKE ERIE. ANOTHER SUNNY DAY PRODUCED TEMPERATURES INTO THE MIDDLE 80S THROUGH EAST KENTUCKY WITH ONLY SOME SMALL CU AROUND. HOWEVER...JUST TO THE SOUTHEAST OF KENTUCKY...THERE ARE A FEW THUNDERSTORMS AGAIN THIS AFTERNOON OVER THE HIGHER TERRAIN OF EASTERN TENNESSEE AND WESTERN NORTH CAROLINA. THE MODELS ARE IN DECENT AGREEMENT THROUGH THE PERIOD WITH THE WEAK SOUTHEAST RIDGE IN PLACE. THE FAST FLOW WILL REMAIN WELL TO THE NORTH WITH PERIODIC MINOR WAVES WORKING THROUGH THE FRINGE OF THE RIDGE AND OVER KENTUCKY. DURING THE MIDDLE OF THE WEEK A MORE POTENT TROUGH DROPS INTO THE WESTERN STATES HELPING TO PUMP THE RIDGE... THOUGH THIS BUCKLES THE PATTERN ENOUGH TO SHIFT THE RIDGE EASTWARD REMOVING ITS PROTECTIVE VEIL FROM EAST KENTUCKY. THIS TROUGH... YESTERDAY...WAS EXPECTED TO LIFT THROUGH THE GREAT LAKES FOR SATURDAY BUT NOW LOOKS TO PASS BY WELL TO THE NORTH WITH JUST A FLATTENING OF THE UPPER PATTERN EXPECTED OVER THE WEEKEND. SENSIBLE WEATHER WILL FEATURE ANOTHER HILL TO VALLEY TEMPERATURE SPLIT OVERNIGHT AS THE SKIES REMAIN MOSTLY CLEAR AND LIGHT WINDS ALLOW THE VALLEYS TO DECOUPLE. ONE OF THOSE WEAK SHORTWAVES WILL SNEAK BY LATE TONIGHT AND MAY KICK OFF A STRAY SHOWER IN OUR FAR SOUTHERN COUNTIES. A BETTER CHANCE WILL BE SEEN DURING THE AFTERNOON AS THE GRADUAL INCREASE IN MOISTURE AND HEAT OF THE DAY COMBINE WITH LESS SUBSIDENCE...AND MINOR 500 MB WAVES TO ALLOW SCATTERED SHOWERS AND THUNDERSTORMS. THESE WILL BE ABLE TO TAP INTO LIS BELOW -6 AND CAPES TO 2000 J/KG ALONG WITH PWS IN THE 1.4 TO 1.5 INCH RANGE... MAKING HEALTHY THUNDERSTORMS A GOOD BET ALONG WITH HEAVY DOWNPOURS. THESE STORMS SHOULD DIE OUT IN THE EVENING WITH THE LOSS OF HEATING. THIS PATTERN WILL CHANGE LITTLE THROUGH THE BULK OF THE WEEK WITH THE FRONT SINKING A BIT FURTHER SOUTH EACH DAY BUT PROBABLY NEVER QUITE MAKING IT HERE. DURING THIS TIME...MOISTURE WILL KEEP BUILDING OVER THE AREA THANKS TO A SOUTHWEST FLOW OF AIR FROM THE GULF AROUND A BERMUDA HIGH. THE DIURNAL TREND TO THE PRECIPITATION WILL DOMINATE DURING THIS PERIOD. WILL GO WITH ANOTHER VERY WARM DAY MONDAY THEN SLIGHTLY COOLER THE REST OF THE WEEK DUE TO MORE CLOUDS AND CONVECTION AROUND. ALSO EXPECT VALLEY FOG FORMING LATE AT NIGHT... PARTICULARLY IN PLACES THAT SEE THE AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS. MOS TEMPERATURES THROUGH THE PERIOD WERE ALL VERY SIMILAR...JUST CHERRY PICKED MY PREFERRED VALUES BASED MAINLY ON PERSISTENCE AND INCREASED POP CHANCES STARTING MONDAY AFTERNOON. POPS WERE ALSO SIMILAR...RAN THEM WITH A DIURNAL TREND PEAKING IN THE LATE AFTERNOON AND EARLY EVENING. AS FOR IFPS/GFE GRIDS...POPULATED WITH MY USUAL PROCEDURE FROM THE MESOETA FOR TEMPS...DEWPOINTS AND WINDS THROUGH 60 HOURS. THESE CAME IN FAIRLY GOOD...BUT HAD TO PAY SOME EXTRA ATTENTION THE HIGH VALLEYS IN THE EAST TO BETTER MATCH THE PFMS. THE REST OF THE GRIDS WERE IN EXCELLENT SHAPE JUST PUMPED UP THE SKY AND POPS LATER IN THE WEEK. && 400 AM EDT SUN MAY 9 2004 STATIONARY FRONT RUNS ACROSS I 80 WITH NOCTURNAL CONVECTIVE COMPLEXES PARADING ALONG THE FRONT. CLOSER TO HOME, WE HAD CLEAR SKIES WITH ANOTHER NIGHT OF A GOOD TEN DEGREE RIDGE TO VALLEY TEMPERATURE DIFFERENCE. OVER THE NEXT WEEK THE SUMMERLIKE SOUTHERN RIDGE OF LATE WILL BEGIN TO MOVE EAST WITH WEAK DISTURBANCES FORECAST TO MOVE THROUGH IT FROM THE WEST...AND THEN LATER IN THE WEEK...A LONG WAVE TROUGH WILL ENGULF THE WESTERN TWO THIRDS OF THE CONUS. THE RESULT WILL BE ONE FINAL DAY TODAY WITH NO POPS AND TEMPS SIMILAR TO YESTERDAY. BY MON...BERMUDA HIGH WILL ALLOW FOR FLOW FROM THE GULF TO PROVIDE A STEADY SOURCE OF MOISTURE FOR THE REMAINDER OF THE WEEK. META AND GFS BOTH ADVERTISING A WEAK WAVE TO MOVE THROUGH THE FLOW MON GIVING US OUR FIRST DAY WITH A POTENTIAL LIFT MECH. THEREFORE...UPPED POPS TO 30 IN WESTERN ZONES. TUE NOT AS CLEAR THEREFORE LEFT SLT CHC POPS...DIURNAL SUMMER LIKE THUNDERSTORM DEVELOPMENT...WITH GFS/ETA DIFFERING ON UPPER WAVE TIMING/POSITIONING. TEMPS WILL BE WARMEST TODAY...SIMILAR TO YESTERDAY AND PROBABLY A DEGREE WARMER. MON AND TUE WILL COME DOWN INTO THE LOWER 80S WITH ADDITIONAL DAYTIME SKY COVER. GRIDS WERE IN REALLY GOOD SHAPE AND ONLY MADE MINOR TWEAKS FOR THE NEAR TERM. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && RAY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 358 AM EDT MON MAY 10 2004 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-111100- BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY- FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY- LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY- MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY- POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY- WOLFE KY- 358 AM EDT MON MAY 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST FROM TUESDAY THROUGH SUNDAY...DEVELOPING IN THE AFTERNOONS AND DISSIPATING IN THE EVENINGS. THE CHANCES FOR THUNDERSTORMS ON SATURDAY AND SUNDAY ARE IN ASSOCIATION WITH A SURFACE FRONT THAT WILL BE IN THE VICINITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. OUDEMAN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
426 PM EDT MON MAY 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL GOLDBUG 36.79N 84.17W
05/10/2004 0.75 INCH WHITLEY KY TRAINED SPOTTER
&&
RAYPRELIMINARY LOCAL STORM REPORT...CORRECTED COUNTY NAME
NATIONAL WEATHER SERVICE JACKSON KY
533 PM EDT MON MAY 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 12 N LONDON 37.30N 84.08W
05/10/2004 0.75 INCH LAUREL KY TRAINED SPOTTER
GROUND WHITE WITH HAIL AT TIME OF REPORT.
&&
RICHEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
625 PM EDT MON MAY 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0622 PM HAIL 2 E RAVENNA 37.69N 83.91W
05/10/2004 1.00 INCH ESTILL KY LAW ENFORCEMENT
DISPATCH RELAYED REPORT FROM EMS.
&&
RAYThe Jackson,KY radar (KJKL), 58 km away, was scanning. The volume nearest the first event began at 22:31 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Several trees were down on Tipton Ridge.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5403661, 5403662.